Bimonoidal Structure of Probability Monads
Tobias Fritz and Paolo Perrone
Contact the author: Please use for correspondence this email.
Submission date: 10. Apr. 2018 (revised version: May 2018)
published in: Electronic notes in theoretical computer science, 341 (2018), p. 121-149
DOI number (of the published article): 10.1016/j.entcs.2018.11.007
MSC-Numbers: 60A05, 18C15, 16W30
Keywords and phrases: Monoidal monads, Probabilistic powerdomain, Stochastic correlation
Download full preprint: PDF (863 kB)
Link to arXiv: See the arXiv entry of this preprint.
We give a conceptual treatment of the notion of joints, marginals, and independence in the setting of categorical probability. This is achieved by endowing the usual probability monads (like the Giry monad) with a monoidal and an opmonoidal structure, mutually compatible (i.e. a bimonoidal structure). If the underlying monoidal category is cartesian monoidal, a bimonoidal structure is given uniquely by a commutative strength. However, if the underlying monoidal category is not cartesian monoidal, a strength is not enough to guarantee all the desired properties of joints and marginals. A bimonoidal structure is then the correct requirement for the more general case. We explain the theory and the operational interpretation, with the help of the graphical calculus for monoidal categories. We give a definition of stochastic independence based on the bimonoidal structure, compatible with the intuition and with other approaches in the literature for cartesian monoidal categories. We then show as an example that the Kantorovich monad on the category of complete metric spaces is a bimonoidal monad for a non-cartesian monoidal structure.